Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 15, 2008, 3:01 AM CDT for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2008, 3:01 AM CDT (08:01 UTC)
- Expired
- Mar 15, 2008, 3:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 3:15 AM CDT | TSTM WND DMG | Hokes Bluff, AL | TREES AND POWER LINES DOWN. ADDITIONAL TOWNSHIPS EFFECTED INCLDED COATES BEND, IVALEE, REAVES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 12:56 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 940 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 150801
SVRBMX
ALC009-055-115-150830-
/O.NEW.KBMX.SV.W.0091.080315T0801Z-080315T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 AM CDT SAT MAR 15 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA...
EXTREME NORTHEASTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
ETOWAH COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...RAINBOW CITY...HOKES BLUFF...
GADSDEN...
* UNTIL 330 AM CDT
* AT 301 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALTOONA...
OR 6 MILES NORTHEAST OF ONEONTA...AND MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WALNUT GROVE AND GALLIANT BY 310 AM CDT...
HOWELTON AND RAMSEY BY 315 AM CDT...
RIDGEVILLE...ATTALLA AND GADSDEN BY 320 AM CDT...
CRUDUP...REECE CITY AND ANDERSON BY 325 AM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
SATURDAY MORNING FOR ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3422 8584 3413 8584 3413 8579 3395 8574
3396 8587 3390 8592 3392 8596 3386 8602
3387 8609 3396 8618 3393 8637 3395 8638
3410 8634 3413 8626 3418 8620 3423 8588
TIME...MOT...LOC 0801Z 258DEG 52KT 3402 8641
$$
JONES/90What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 12:32 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 15, 12:32 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 AM CDT SAT MAR 15 2008 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TONIGHT THROUGH SATURDAY. WE WILL BEGIN TO SEE AN INCREASE IN THE DEWPOINTS AND TEMPERATURES ACROSS THE AREA AS THE WARM FRONT LIFTS NORTHWARD. SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP AS THIS MOVES NORTHWARD. THE BEST CHANCES WILL REMAIN ACROSS THE NORTH. THESE CHANCES WILL THEN TRANSITION EASTWARD SHORTLY AFTER SUNRISE...BEFORE LEAVING MOST OF THE AREA SHORTLY AFTER NOON. WEST WINDS WILL THEN KICK IN AND TEMPERATURES WILL REACH INTO THE LOW TO EVEN MID 80S ACROSS THE SOUTH...WITH MID TO UPPER 70S ACROSS THE NORTH. 16 .LONG TERM...SUNDAY THROUGH THURSDAY. HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA ON SUNDAY...WITH NORTHERLY WINDS AND COOL ADVECTION AFFECTING THE AREA. NEAR NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY...WITH LOW TO MID 60S ACROSS THE NORTH AND LOW 70S IN THE SOUTH. THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY...AS THE NEXT WEATHER SYSTEM GETS ORGANIZED ACROSS SOUTHWEST TEXAS. THE PRESSURE GRADIENT WILL TIGHTEN ON TUESDAY AS THE APPROACHING SURFACE LOW MOVES INTO EASTERN OKLAHOMA/WESTERN ARKANSAS...CAUSING SOUTHERLY FLOW TO INCREASE ACROSS THE FORECAST AREA. THIS WILL PUSH HIGHS TUESDAY AFTERNOON INTO THE 70S AREAWIDE...WITH LOCATIONS IN THE WEST AND SOUTH NEARING 80 DEGREES. AS THE SURFACE LOW TRACKS INTO THE OHIO RIVER VALLEY TUESDAY NIGHT...A FRONT WILL APPROACH CENTRAL ALABAMA LATE TUESDAY NIGHT AND CONTINUE ACROSS THE STATE ON WEDNESDAY. DYNAMICS LOOK GOOD WITH THIS SYSTEM...ALTHOUGH SOME MODEL DISAGREEMENT ON TIMING STILL EXISTS. WILL KEEP THE MENTION OF THUNDERSTORMS IN FOR TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. HIGHS ON WEDNESDAY COULD BE TRICKY...AS THEY WILL GREATLY DEPEND ON THE TIMING OF THE ACTUAL FRONTAL PASSAGE. BUT NOT EXPECTING A SUBSTANTIAL COOL DOWN WITH THIS SYSTEM. HIGH PRESSURE BUILDS BACK INTO THE REGION ON THURSDAY THROUGH THE REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR NORMAL WITH HIGHS IN THE MID TO UPPER 60S THURSDAY AND FRIDAY...AND LOWS IN THE LOW 40S. 14 && .AVIATION...06Z TAF DISCUSSION. TWO DIFFERENT KINDS OF WEATHER HEADING AT UP FROM TWO DIFFERENT DIRECTIONS EARLY THIS MORNING. DECK OF LOW CLOUDS HEADING NORTH... HAS ALREADY ENGULFED TOI AND MGM...AND SHOULD CONTINUE ON TO THE REST OF THE TAF SITES THROUGH ANOUT 09Z. CEILINGS ASSOCIATED WITH THIS STRATUS DECK HAVE BEEN BETWEEN 1000 AND 1500 FEET. THEY MAY DROP BELOW 1000 FEET AS THE MORNING WEARS ON...BUT SHOULDNT GET AS LOW AS 500. COMING AT US FROM THE WEST IS A BIG MASS OF SHOWERS AND THUNDERSTORMS...RIDING ALONG A WARM FRONT. THIS RAIN IS EXPECTED TO REACH TCL BY 07-08Z...AND PROGRESS EASTWARD FROM THERE...IT IT HOLDS TOGETHER. I WENT WITH VCTS INNITIALLY...SINCE (EVEN WITH THE CONVECTION RELATIVELY CLOSE) MY CONFIDENCE IS STILL QUITE LOW ON HOW THE OVERALL PATTERN OF SHOWERS/STORMS EVOLVES OVER THE NEXT SEVERAL HOURS. THE ONE THING I AM FAIRLY CONFIDENT IN IS THAT IT SHOULD STAY NORTH OF MGM AND TOI FOR NOW. AFTER SUNRSIE...I TRIED TO INDICATE A GRADUAL BUT EVENTUAL IMPROVEMENT IN CONDITIONS...WITH THE CLOUDS SLOWLY LIFTING AND THEN BREAKING UP. CONDITIONS SHOULD BE BACK TO VFR IF NOT BY 00Z TOMORROW...THEN QUITE SOON AFTER. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Mar 14, 8:48 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 848 PM CDT FRI MAR 14 2008 ALZ011>015-017>050-160130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 848 PM CDT FRI MAR 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED THROUGH 3 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA...FROM EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON. THE FIRST WAVE OF STORMS COULD BEGIN AS EARLY AS 3 AM IN WEST ALABAMA...AND THE LAST WAVE OF STORMS COULD CONTINUE IN EASTERN ALABAMA THROUGH 3 PM. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE WILL BE A SMALL CHANCE OF TORNADOES. THE AREA WITH THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM THE CITIES OF LIVINGSTON...CLANTON...AND LAFAYETTE...NORTHWARD. DRY AND BREEZY CONDITIONS ARE EXPECTED ACROSS MUCH OF CENTRAL ALABAMA ON SATURDAY AFTERNOON. WINDS WILL INCREASE AND BE SUSTAINED BETWEEN 15 AND 20 MPH. ANOTHER STORM SYSTEM WILL ENTER THE AREA LATE TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THERE IS A POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER. UNCERTAINTY REMAINS WITH TIMING AND STRENGTH OF THIS SYSTEM. STAY TUNED TO LATER FORECASTS AS THIS SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON AND EVENING. 61
In the hours before
Local storm report, Mar 15, 12:57 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL MILLPORT 33.56N 88.08W
03/15/2008 E1.75 INCH LAMAR AL EMERGENCY MNGR
GOLF BALL SIZED HAIL IN THE CITY OF MILLPORT.
&&
61Local storm report, Mar 15, 2:11 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 1 S CARROLLTON 33.25N 88.10W
03/15/2008 E0.75 INCH PICKENS AL LAW ENFORCEMENT
PENNY SIZED HAIL REPORTED ON STATE ROUTE 17 JUST SOUTH OF
CARROLLTON.
&&
61Local storm report, Mar 15, 2:21 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 3 NW TUSCALOOSA 33.26N 87.57W
03/15/2008 E0.88 INCH TUSCALOOSA AL EMERGENCY MNGR
&&
61Local storm report, Mar 15, 2:25 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 AM HAIL 4 WNW DUNCANVILLE 33.08N 87.47W
03/15/2008 E0.88 INCH TUSCALOOSA AL AMATEUR RADIO
HAIL UP TO NICKEL SIZE REPORTED ON BEAR CREEK ROAD.
&&
61Local storm report, Mar 15, 2:44 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM HAIL 9 W HUEYTOWN 33.45N 87.16W
03/15/2008 E1.00 INCH JEFFERSON AL AMATEUR RADIO
QUARTER SIZED HAIL WAS REPORTED ON LOCK 17 ROAD NEAR
PLEASANT GROVE.
&&
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:06 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 39 min |
| Mar 15, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 26 min |
| Mar 15, 12:50 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 55 min |
| Mar 15, 12:53 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker | 52 min |
| Mar 15, 1:06 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 54 min |
| Mar 15, 1:14 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 31 min |
| Mar 15, 1:40 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 50 min |
| Mar 15, 1:51 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Tuscaloosa | 39 min |
| Mar 15, 2:14 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 46 min |
| Mar 15, 2:29 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 1 more | 46 min |
| Mar 15, 2:34 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 41 min |
| Mar 15, 2:40 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Tuscaloosa | 20 min |
| Mar 15, 2:52 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 38 min |
| Mar 15, 3:10 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Calhoun, Chilton, Clay, Coosa, Jefferson and 3 more | 50 min |
| Mar 15, 3:25 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 20 min |
| Mar 15, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 33 min |
| Mar 15, 4:00 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 45 min |
| Mar 15, 6:45 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Mar 15, 7:04 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 41 min |
| Mar 15, 7:30 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 14 min |
| Mar 15, 9:16 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 59 min |
| Mar 15, 9:46 AM CDT | Tornado Warning | BMX | Blount, Etowah, St. Clair | 34 min |
| Mar 15, 10:13 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 47 min |
| Mar 15, 10:31 AM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 39 min |
| Mar 15, 1:30 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 45 min |
| Mar 15, 1:52 PM CDT | Tornado Warning | BMX | Cleburne | 13 min |
| Mar 15, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.